Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 51, NWS Grand Forks, ND

June 24, 2019Clay County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2019, 6:16 PM CDT for Clay County, Wilkin County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2019, 6:16 PM CDT (23:16 UTC)
Expired
Jun 24, 2019, 6:45 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:25 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 24, 3:25 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
325 PM CDT Mon Jun 24 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM CDT Mon Jun 24 2019

Showers are exiting to our west with the first in a series of
shortwave roughs, while the next mid level wave is currently moving
into western ND. Ahead of this features steep lapse rates and weaker
disorganized forcing have led to shower/storm development in ND.

There have been pockets of weak vorticity overlapping the axis of
good 0-3km CAPE in northeast ND that may allow for a few brief
funnels, however it isn't an ideal set up in our CWA as it is
further west where mid level low is. Lack of definite shift
shifts/boundaries for surface vorticity does lower confidence in
landspout potential, however enhanced stretching potential is
still in place in that region and non supercell parameter has some
positive values. SPS was issued in coordination and based on
report of funnel at Rolla. MLCAPE in the 500 J/KG range (SB CAPE
1000 J/KG) will support thunder, but due to the lack of deep shear
this won't be enough for severe hail/wind risk.

Showers/storms will continue to track eastward with peak coverage
through the early evening. Loss of daytime heating/good lapse
rates should limit coverage further south. Upper low track along
International Border overnight tonight should still support
scattered showers mainly along/north of Highway 2. This activity
should continue to track eastward through the day Tuesday ending
west to east as forcing exits to our east and deeper dry air
advects into the region from the west.

Regarding temperatures: Little change expected in air mass with lows
in the 50s to near 60 and highs on Tuesday in the 70s to near 80
(warmest in the Red River Valley).

.LONG TERM...(Tuesday night through Monday)
Issued at 319 PM CDT Mon Jun 24 2019

Wednesday through Friday...

The first portion of the long term brings a warming trend to the
area caused by a large ridge building. Temperatures in several areas
could reach near 90 degrees by Friday. Embedded shortwaves within
the ridge provide chances for convection during the week. Some
instability is also suggested by guidance, combined with ample
daytime heating, which provides the possibility of some stronger
storms.

Saturday through Monday...

The hot and unsettled pattern will continue into the weekend with
the large ridge and embedded shortwaves. Guidance suggests Saturday
to be the hottest day of the weekend with many areas reaching into
the lower 90s, especially in the southern Red River Valley. These
temperatures, combined with widespread RH values in the 50 to 60
percent range, show that some heat indexes in the triple digits are
possible. The pattern from the first portion of the long term
appears to continue through the weekend keeping chances for showers
and thunderstorms in the forecast. Some cooling down is possible for
Monday as the ridge progresses east, but a high amount of
uncertainty still exists at this time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 104 PM CDT Mon Jun 24 2019

VFR conditions should prevail with showers in MN moving east and
new showers/storms beginning to develop near the Devils Lake
Basin. Expect activity to increase in coverage west to east in ND
eventually moving along/north of Highway 2 into MN tonight.
VCSH favored based on coverage, but thunderstorms can't be ruled
out this afternoon/evening mainly in ND. Winds should remain
light trending toward the south-southwest. Some gusts 15-25 kt
have been reported in MN but these shouldn't diminish early in
the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...DJR
LONG TERM...BSW/WJB
AVIATION...DJR
Hazardous weather outlook, Jun 24, 3:50 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
350 AM CDT Mon Jun 24 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
350 AM CDT Mon Jun 24 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon and evening
across eastern ND and into NW MN. These storms are not expected to
be severe. No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms that develop in the afternoon and evening periods
Thursday through next weekend have the potential to be severe.

Hot and humid conditions are expected Friday and Saturday, and a
few locations may experience heat index values near 100 in the
afternoon and evening along the Red River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 24, 1:37 PM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
137 PM CDT Mon Jun 24 2019

NDZ006-007-014-015-024-026-054-242100-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock,
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville,
Aneta, Tolna, Edinburg, Adams, and Lankin
137 PM CDT Mon Jun 24 2019

...FUNNEL CLOUDS POSSIBLE ACROSS THE DEVILS LAKE BASIN...

Showers and thunderstorms have developed across
parts of north central North Dakota spreading east into the Devils
Lake area. Conditions are favorable for funnel clouds with any
thunderstorm that does develop. These types of funnel clouds are
usually short lived, however, they can and occasionally do touch
the ground and cause minor damage. Because of this possibility, If
you see one of these funnel clouds approaching the ground, take
cover immediately.
Special weather statement, Jun 24, 5:17 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
517 PM CDT Mon Jun 24 2019

MNZ001-242230-
West Polk-
517 PM CDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL POLK COUNTY...

At 516 PM CDT, a strong thunderstorm was located over East Grand
Forks moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
East Grand Forks, Fisher, Mallory, Davidson, Key West and Grand
Forks.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4796 9669 4777 9677 4789 9702 4789 9703
      4791 9703 4791 9702 4792 9702 4793 9703
      4797 9700
TIME...MOT...LOC 2216Z 287DEG 17KT 4793 9697

BP
Special weather statement, Jun 24, 5:33 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
533 PM CDT Mon Jun 24 2019

MNZ003-242300-
Clay-
533 PM CDT Mon Jun 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAY COUNTY...

At 533 PM CDT, a strong thunderstorm was located over Dilworth, or 7
miles east of Fargo, moving southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Moorhead, Dilworth, Glyndon and Sabin.

This includes Interstate 94 in Minnesota between mile markers 1 and
16.

LAT...LON 4687 9678 4691 9668 4682 9637 4668 9663
TIME...MOT...LOC 2233Z 316DEG 9KT 4684 9666

BP
Special weather statement, Jun 24, 6:00 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Mon Jun 24 2019

MNZ003-242315-
Clay MN-
600 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY COUNTY UNTIL
615 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sabin, or 10 miles southeast of Fargo, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Baker and Downer around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4678 9673 4683 9669 4683 9648 4667 9635
      4663 9658 4663 9664
TIME...MOT...LOC 2300Z 333DEG 13KT 4678 9665

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:17 PM CDTSpecial Weather StatementFGFPolk13 min
Jun 24, 5:33 PM CDTSpecial Weather StatementFGFClay27 min
Jun 24, 6:00 PM CDTSpecial Weather StatementFGFClay15 min
Jun 24, 6:42 PM CDTSpecial Weather StatementFGFWilkin33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.